Vimpat OD/severe side effects

Messages
444
Reaction score
0
Points
0
My seizures have been well controlled for a number of years and still are. I am taking carbamezepine, vimpat, and lamotrigine. I was on 200mg BID for several years. My neurologist thought my levels were low and raised my dosage of vimpat to 300mg BID. 2 days in a row I had severe dizziness and double vision. The second day I had to call 911 because it was so bad. I thought it was the carbamezepine but the ER Dr was the one who knew right away it was the vimpat. I was scared but most of all I was angry that my neurologist had raised my dosage above 200mg BID. I wasn't having any seizures. I still haven't had one. The ER Dr called my neurologist and my neurologist agreed to drop my vimpat dose back down to 200mg BID. It took me not being able to stand or walk and a 911 call to get my dose back to 200mg BID. :mad:
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,499
Reaction score
6
Points
148
My neurologist thought my levels were low and raised my dosage of vimpat to 300mg BID.
It's truly terrible (and dangerous) that your neuro messed with your dosage for no reason other than your levels. Plenty of people have med blood serum levels that fall outside the recommended range, and they still have seizure control. (I'm one of them).

When I was first going on Lamictal, my neuro wanted me to go up to the "recommended" 300mg day. I said that I preferred not to, given my history of responding to lower doses of meds. Not only that, but the "recommended" dose is lower in Europe -- so there appears to be something arbitrary about such recommendations. (Or perhaps Big Pharma is playing a role).

My neuro got angry at me, and insisted that I would have a seizure at a lower dose. I said that I was of course aware of that possibility, but that it was my choice to make. Now it's ten seizure-free years later, and my dose has never been higher than 225mg/day. And she's no longer my neuro.
 

Porkette

Veteran
Messages
1,408
Reaction score
5
Points
148
Hi forward2007,

I'm sorry to hear that your vimpat level became toxic. I've had that happen to me with other seizure meds or if I'm put on a antibiotic it will sometimes make my seizure med toxic.
When I first started vimpat I was put on 200 mg. a day then my neuro increased the level to 400 mg. and I started having more seizures, rapid heartbeat and feeling dizzy. My neuro put me down to 300 mg. a day and all of that stopped. Sometimes I find talking to my pharmacist is better than my Dr. because my pharmacists seems to know a lot more about the meds and what over the counter meds can interact with my seizure meds. I wish you the best of luck and I hope you are feeling better. May God Bless You!

Sue
 

Sabbo

Stalwart
Messages
755
Reaction score
0
Points
76
It's shocking that your dose was raised just because of a low blood level. While I was on Vimpat (at 400mg/day), my neuro told me that were no real levels for it, & never had my levels taken. I was (& still am) on 400mg/day Topamax, as well. Now I've had to replace the Vimpat with 300mg Zonegran due to insurance.
 

gymrat827

New
Messages
229
Reaction score
0
Points
0
ive taken vimpat for 4yrs and have only have mild sides, doses between 200-400 mg a day
 
Messages
444
Reaction score
0
Points
0
My seizures have been well controlled for a number of years and still are. I am taking carbamezepine, vimpat, and lamotrigine. I was on 200mg BID for several years. My neurologist thought my levels were low and raised my dosage of vimpat to 300mg BID. 2 days in a row I had severe dizziness and double vision. The second day I had to call 911 because it was so bad. I thought it was the carbamezepine but the ER Dr was the one who knew right away it was the vimpat. I was scared but most of all I was angry that my neurologist had raised my dosage above 200mg BID. I wasn't having any seizures. I still haven't had one. The ER Dr called my neurologist and my neurologist agreed to drop my vimpat dose back down to 200mg BID. It took me not being able to stand or walk and a 911 call to get my dose back to 200mg BID. :mad:
I realized my dose was raised from 200mg BID to 250mg BID, not 300mg BID.
 

Sabbo

Stalwart
Messages
755
Reaction score
0
Points
76
I still had breakthrough simple & complex partials while taking Vimpat & Topamax--400mg/day of each. Even now, on 400mg Topamax & 300mg Zonegran, I get breakthroughs.
 

cadsgj

Stalwart
Messages
386
Reaction score
0
Points
66
Vimpat for me was a nightmare... dizzy, light headed shift from this world. Carbamazepine and lamotrigine wasn’t stopping the seizures so my neurologist tried it... after the nightmare, vimpat was booted and lamotringine raised. After my gran mal in September (already had stopped vimpat), I wonder just what may be chosen. Most people I’ve known taking vimpat, it doesn’t work well for them. For those whom the vimpat I is good, fingers crossed for you that it is a lot no time the drug is strong.
 

Janus

New
Messages
944
Reaction score
0
Points
0
Wow, I'm sorry that happened to you forward2007. I write this because my doc just recently suggested vimpat. Afraid of 'benzos' for me I thought not. I have since seen a look at the chemical make up is that it is not falling under that category. Yes so I may need to it in because I have uncontrolled epilepsy with depakote, and lamotrigine. Can't use Keppra. So I really appreciate the post.
 

Sabbo

Stalwart
Messages
755
Reaction score
0
Points
76
I didn't really have any bad side effects from Vimpat. The only problem I had (actually, it just got worse) was short term memory loss.
 
Top